Alert archive / Texas / Flash Flood Warnings in 2022

Flash Flood Warning 18, NWS Midland/Odessa, TX

July 2, 2022Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 2, 2022, 2:56 PM CDT for Jeff Davis County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2022, 2:56 PM CDT (19:56 UTC)
Expired
Jul 2, 2022, 6:00 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 203 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2022-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 693 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2022-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
693 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1827 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

262 
WGUS54 KMAF 021956
FFWMAF
TXC243-022300-
/O.NEW.KMAF.FF.W.0018.220702T1956Z-220702T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
256 PM CDT Sat Jul 2 2022

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Southeastern Jeff Davis County in southwestern Texas...

* Until 600 PM CDT.

* At 256 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Fort Davis and Star Mountain.

This includes the following streams and drainages...
  Black Creek, Cienega Creek, Horse Thief Creek, Big Aguja Canyon, 
  Limpia Creek, Horse Thief Canyon, Barrilla Draw and Musquiz Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3085 10379 3075 10362 3062 10366 3051 10376
      3059 10387 3084 10387

FLASH FLOOD...RADAR INDICATED

$$

James DeBerry
1 follow-up statement
490 
WGUS74 KMAF 022146
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
446 PM CDT Sat Jul 2 2022

TXC243-022300-
/O.CON.KMAF.FF.W.0018.000000T0000Z-220702T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jeff Davis TX-
446 PM CDT Sat Jul 2 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING 
FOR SOUTHEASTERN JEFF DAVIS COUNTY...

At 446 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1.5 and 2 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Fort Davis and Star Mountain.

This includes the following streams and drainages...
  Black Creek, Cienega Creek, Horse Thief Creek, Big Aguja Canyon, 
  Limpia Creek, Horse Thief Canyon, Barrilla Draw and Musquiz Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3085 10379 3075 10362 3062 10366 3051 10376
      3059 10387 3084 10387

FLASH FLOOD...RADAR INDICATED

$$

David Hennig

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 2:45 PM CDT, 11 minutes earlier.

Area forecast discussion, Jul 2, 2:45 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CDT Sat Jul 2 2022

...New SHORT TERM, LONG TERM...

.AVIATION...
(18Z TAFS)
Issued at 1213 PM CDT Sat Jul 2 2022

VFR conditions will be prevailing through the TAF period.
Southeast winds are expected at all terminals with afternoon gusts
at FST, MAF, and INK. An isolated thunderstorm has developed near
FST this afternoon, but this activity should be short-lived in
the vicinity of the terminal..

&&

.SHORT TERM...
(This afternoon through Sunday night)
Issued at 240 PM CDT Sat Jul 2 2022

Isolated thunderstorms have once again begun to develop this
afternoon across the favored higher terrain with the aide of
orographic lift. Additionally, a more isolated chance of
thunderstorms remains possible across far eastern portions of the
area. This activity will continue through the afternoon, before
ending after sunset. High temperatures are expected to be a degree
or two cooler than yesterday as the ridge weakens as a tropical
disturbance continues to weaken across East Texas. Most locations
will see high temperatures in the mid to upper 90s this afternoon.
Moisture return keeps things mild tonight with low temperatures only
bottoming out in the low to mid 70s for the majority.

Sunday is expected to see increased coverage of showers and
thunderstorms during the afternoon. A weak disturbance is forecast
to round the southwestern periphery of the subtropical ridge as it
restrengthens across the Deep South. This should help generate
additional forcing for convection. As convective temperatures are
reached tomorrow afternoon widely scattered showers and
thunderstorms are expected across the majority of the region. The
areas with the greatest chance of rainfall will once again be the
favored higher terrain. Temperatures will once again be a few
degrees cooler during the afternoon under the influence of this weak
disturbance. Any thunderstorm activity will wane shortly after
sunset with the loss of daytime heating. Low temperatures remain
very similar to Saturday night.

Hopefully a few of our plains areas can see some meaningful rainfall.

&&

.LONG TERM...
(Monday through  Friday)
Issued at 240 PM CDT Sat Jul 2 2022

Monday, the upper ridge is forecast to be over the Gulf Coast
states, leaving weak southwest flow aloft over West Texas and
Southeast New Mexico.  Despite being so far removed from the ridge,
highs will come in at or above-normal most locations.  Heat advisory
criteria also begins creeping back into the picture. This will begin
an upward trend in thicknesses. Monsoonal convection is forecast to
persist west of the area on the periphery of the ridge, as it has
been the past few weeks. Upslope return flow and diurnal instability
will continue to favor convection over the higher terrain out west
and farthest from the ridge's influence, with perhaps the best
chances of rain this forecast on Monday evening. Ample cloud cover
Monday night, as well as a 35+kt LLJ, will keep overnight lows
uncomfortably warm at most locations.

Tuesday, the mercury rises a couple of degrees as thicknesses
continue increasing, and monsoonal convection will once again
persist out west.

This warming trend will plateau on Thursday afternoon or so as the
ridge strengthens over the Southern Plain.  This may may be the
warmest day this forecast as afternoon highs top out 4-5F above
normal.  A few zones may need a heat advisory, but this is not near
as warm as last month.  Temperatures may come down just a skosh
going into the weekend, but will otherwise be very similar to
Thursday.  Monsoonal convection looks to be a given out west each
afternoon/evening through at least Friday, after which things go dry
as the ridge recenters over the Four Corners.

As has been the case the last few weeks, the NBM has a great handle
on things, performing its best in this synoptic setup.  That said,
it's hard to deviate too far from its solutions, if at all.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               74  96  75  98 /   0  20  20  10
Carlsbad                 70  96  71  97 /   0  10  20  30
Dryden                   74  97  75  98 /  10  20  10  10
Fort Stockton            72  95  74  98 /  10  20  20  20
Guadalupe Pass           69  88  67  89 /  10  20  20  30
Hobbs                    70  93  70  95 /   0  20  20  20
Marfa                    62  89  63  90 /  20  40  30  40
Midland Intl Airport     74  94  74  96 /   0  20  20  10
Odessa                   75  93  75  97 /   0  20  20  10
Wink                     73  96  75  98 /   0  20  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...91
LONG TERM....44
AVIATION...91
Hazardous weather outlook, Jul 2, 11:00 AM CDT, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1100 AM CDT Sat Jul 2 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-031600-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1100 AM CDT Sat Jul 2 2022 /1000 AM MDT Sat Jul 2 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

thunderstorms are possible this afternoon and tonight, mainly over
the Davis Mountains and Marfa Plateau.  Any storms that do develop
will be accompanied by frequent lightning, small hail, gusty winds,
and brief, heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Special weather statement, Jul 2, 12:19 PM CDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1219 PM CDT Sat Jul 2 2022

TXZ075-021800-
Pecos TX-
1219 PM CDT Sat Jul 2 2022

...A strong thunderstorm will impact portions of central Pecos County
through 100 PM CDT...

At 1219 PM CDT, Doppler radar was tracking a strong thunderstorm 19
miles south of Fort Stockton, moving west at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sierra Madera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3080 10287 3056 10281 3057 10316 3088 10310
TIME...MOT...LOC 1719Z 100DEG 9KT 3062 10295

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

91

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 12:19 PM CDTSpecial Weather StatementMAFPecos41 min
Jul 2, 1:01 PM CDTFlash Flood WarningMAFPecos3 hr

Nearby

Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.